Florida, 2011

Hail and Lightning Strike in Florida, January 10, 2011

January 10, 2011 · NWS JAX · 2 events in 2 counties and zones

Surface low pressure moved across north Florida during the day trailing a surface cold front across the area. A few storms fired in the warm sector near the low which produced small hail and some lightning damage in northeast Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Surface low pressure moved across north Florida during the day trailing a surface cold front across the area. A few storms fired in the warm sector near the low which produced small hail and some lightning damage in northeast Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 10, 4:10 AM EST, 4 hours earlier.

Area forecast discussion, Jan 10, 4:10 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 AM EST MON JAN 10 2011

...LOW CHANCE OF FREEZING RAIN THIS MORNING FROM DOUGLAS TO ODUM...
...LOW CHANCE OF STRONG TSTORMS MIDDAY ACROSS COASTAL AND FL ZONES...
...COLD TEMPS WED THROUGH FRI WITH FREEZES LIKELY...

.SHORT TERM...THE STRENGTH OF DYNAMICS AROUND THE APPROACHING GOMEX
SFC LOW ERODED THE SFC WEDGE THAT WAS OVER OUR NORTHERN ZONES. WARM
AIR ADVECTION WAS OCCURRING ACROSS OUR ZONES DUE TO ENE WINDS VS NNE
IF THE WEDGE HAD HELD ACROSS THE AREA. MODEL SOUNDINGS AND NOMOGRAMS
STILL SUPPORT A VERY SLIGHT CHANCE OF FREEZING RAIN ACROSS OUR NW GA
ZONES FROM DOUGLAS TO ODUM THROUGH 15Z WHERE EVAPORATIONAL COOLING
IN THE LOW LEVELS MAY SATURATE AND COOL THE LOW LEVELS ENOUGH FOR FREEZING
RAIN. GIVEN WARM GROUNDS ACCUMULATION WILL NOT OCCUR...AND MAIN
AREAS OF CONCERN WILL CONTINUE TO BE OVERPASSES AND BRIDGES. THE
CURRENT WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 10 AM THIS
MORNING. BY LATE MORNING...TOO MUCH WARM AIR WILL BE IN PLACE AS THE
LOW APPROACHES WITH WIDESPREAD RAIN ACROSS OUR GA ZONES AND
SCATTERED SHRA ACROSS OUR FL ZONES NEAR THE APPROACHING WARM FRONT.

THERE ARE INCREASED PROBS OF TSTORMS ACROSS OUR COASTAL AND N FL
ZONES THIS AFTERNOON NEAR AND SOUTH OF THE APPROACHING WARM FRONT.
SATELLITE SHOWS TS FIRING IN ADVANCE OF THE APPROACHING COLD FRONT
ACROSS THE EASTERN GULF...WITH ELEVATED TS N OF THE WARM FRONT OVER
THE FL PANHANDLE. MODEL SOUNDINGS SHOW CAPPED LOW LEVELS AND WEAK
INSTABILITY ACROSS OUR ZONES TODAY...BUT IF ENOUGH VEERING OF WINDS
BELOW 850 CAN OCCUR AND ADVECT SLIGHTLY WARMER AND MORE MOIST GOMEX
AIR ACROSS THE CWA...SFC BASED CAPES AND LIFTED INDICES WOULD RISE
ENOUGH NEAR AND ALONG THE WARM FRONT AND ALONG THE COLD FRONT THIS
BY MIDDAY TO SUPPORT ISOLD TS. STRONG STORMS WILL BE POSSIBLE IF
STORMS DUE MANIFEST WITH GUSTY WINDS AND ROTATING CELLS GIVEN A
STRONG LLVL JET AND STORM RELATIVE HELICITY VALUES.

TEMPS WILL RANGE FROM THE 40S ACROSS OUR NW GA ZONES TO NEAR 70
SOUTH TODAY. PRECIP WILL DECREASE THIS EVENING FROM W TO E AS DRIER
AIR BEGINS TO INFILTRATE IN THE MID LEVELS. LINGERING LOW LEVEL
WRAP-AROUND MOISTURE AS THE SFC LOW CROSSES AND DEPARTS NE ALONG THE
ATLANTIC SEABOARD MAY YIELD PATCHY DRIZZLE ACROSS THE AREA. AREAS OF
FOG ARE LIKELY ACROSS MANY AREAS AFTER MIDNIGHT DUE TO LINGERING
GROUND MOISTURE AND A LINGERING WAKE TROUGH POOLING MOISTURE AND
BRINGING LIGHT WINDS.

MINS TONIGHT WILL RANGE FROM MID 30S TO NEAR 50 ACROSS THE SOUTH.
TUE TEMPS WILL REMAIN COOL ACROSS GA WITH HIGHS NEAR 50 TO UPPER 60S
TO THE SOUTH. TUE NIGHT A REINFORCING TROUGH WILL PUSH SOUTH OF THE
CWA WITH MUCH COLDER AIR ACROSS THE CWA WITH A FREEZE EXPECTED
ACROSS INLAND AREAS AND DUE TO ELEVATED WINDS A WIND CHILL ADVISORY
LIKELY FOR NE FL.

.LONG TERM...WED THROUGH FRI A COLD AIRMASS WILL BE IN PLACE AS A
VERY STRONG SFC HIGH BUILDS FROM THE CENTRAL CONUS SLOWLY EASTWARD.
HIGHS WILL RANGE IN THE 50S WITH MINS BELOW FREEZING WITH A POSSIBLY
HARD FREEZE THU MORNING.

THE SFC RIDGE GRADUALLY WEAKENS WHILE SHIFTING FARTHER SSE AND SAT
ONSHORE FLOW DEVELOPS LOCALLY WITH HIGHS WARMING INTO THE 60S OVER
THE WEEKEND. INTRODUCED A LOW CHANCE OF SHRA MON AS THE NEXT FRONT
APPROACHES FROM THE NW.

&&

.AVIATION...
STILL HANGING ON TO VFR CIGS PRIOR TO ANY PCPN AT TAF SITES EARLY
THIS MORNING. OTHERWISE LOW LEVEL WIND SHEAR EXISTS AT ALL TAF SITES
AND STILL EXPECTING A TREND DOWNWARD IN CIGS TO MVFR LEVELS THIS
MORNING AS RAIN DEVELOPS ACRS THE REGION. WILL KEEP VCTS AT ALL TAF
SITES AS A CHANCE OF THUNDER WILL REMAIN POSSIBLE FROM THE MID
MORNING HOURS INTO THE AFTERNOON.

&&

.MARINE...
STRONG ONSHORE FLOW WILL BECOME SOUTHERLY THIS AFTERNOON AS THE
DEVELOPING LOW PRESSURE TRACKS TOWARD THE LOCAL WATERS. STRONG SCA
CONDS WILL CONTINUE THROUGH THE DAY WITH GALE FORCE GUSTS POSSIBLE
BUT CONFIDENCE NOT HIGH ENOUGH TO HOIST A GALE WARNING. WINDS WILL
DIMINISH THIS EVENING AS LOW PRESSURE DEPARTS THE REGION AND SCA
FLAGS WILL EXPIRE. NEXT COLD AIR OUTBREAK WILL PUSH NORTHWEST WINDS
BACK TO SCA LEVELS TUE NIGHT AND WILL CONTINUE WED/THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  47  36  53  29 /  90  20  10   0
SSI  57  41  54  33 /  90  20   0   0
JAX  63  43  58  33 /  80  20  10   0
SGJ  68  49  62  36 /  60  20  10   0
GNV  68  46  63  33 /  70  20   0   0
OCF  73  50  67  36 /  60  20  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR DUVAL-
     FLAGLER-NASSAU-ST JOHNS.

GA...LAKE WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR COASTAL
     CAMDEN-COASTAL GLYNN.

     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR APPLING-
     BACON-COFFEE-JEFF DAVIS-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH
     TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH
     FL OUT 20 NM.

&&

ENYEDI/HESS
Hazardous weather outlook, Jan 10, 5:26 AM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
526 AM EST MON JAN 10 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-111115-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
526 AM EST MON JAN 10 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...WINTER WEATHER ADVISORY FOR A LOW CHANCE OF FREEZING RAIN NEAR AND
NORTH OF A DOUGLAS TO ODUM LINE THROUGH MID-MORNING...

...LAKE WIND ADVISORY IN EFFECT FOR COASTAL AREAS THIS MORNING...

...ISOLATED STRONG THUNDERSTORMS POSSIBLE ACROSS NORTHEAST FLORIDA
AND COASTAL SOUTHEAST GEORGIA TODAY...

LOW PRESSURE WILL APPROACH FROM THE NORTHERN GULF OF MEXICO AND CROSS
THE FORECAST AREA TODAY. THE LOW WILL REDEVELOP AND STRENGTHEN
OFFSHORE OF THE SOUTHEAST GEORGIA COAST TONIGHT THEN TRACK NORTHEAST
AWAY FROM THE AREA.

RAINFALL WILL PROGRESSIVELY INCREASE ACROSS SOUTHEAST GEORGIA THIS
MORNING AS THE LOW APPROACHES AND A WARM FRONT DEVELOPS ACROSS
NORTH FLORIDA. LOW LEVEL WINDS OVER GEORGIA WILL BECOME MORE
NORTHERLY AS THE LOW NEARS...WHICH MAY DRAW DOWN COLDER AIR WITH
TEMPERATURES NEAR FREEZING EDGING SOUTHWARD TOWARD THE ALTAMAHA RIVER
BASIN THROUGH MID-MORNING. THE COMBINATION OF THESE COLDER
TEMPERATURES AND EVAPORATIVE COOLING FROM CURRENT RAINFALL SUPPORT
THE POSSIBILITY OF A LOW CHANCE OF FREEZING RAIN FROM DOUGLAS TO
JESUP NORTHWARD THROUGH MID-MORNING. MOTORISTS SHOULD REMAIN ALERT
FOR SLICK SPOTS...PARTICULARLY ON OVERPASSES AND BRIDGES IN THE
ADVISORY AREA. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THESE
ZONES THROUGH 10 AM.

AS THE LOW NEARS ONSHORE FLOW WILL INCREASE OVER COASTAL AREAS.
SUSTAINED WINDS WILL NEAR 20 MPH WITH GUSTS TO 30 MPH AT TIMES
THROUGH EARLY AFTERNOON. A LAKE WIND ADVISORY HAS BEEN ISSUED
THROUGH 1 PM.

AS THE ATMOSPHERE DESTABILIZES THIS AFTERNOON ON THE SOUTH SIDE OF
THE LOW AND IN ADVANCE OF A TRAILING COLD FRONT...THERE IS A
POSSIBILITY OF ISOLATED STRONG STORMS ACROSS NORTH FLORIDA AND ALONG
THE SOUTHEAST GEORGIA COAST. STRONG STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS OF 40 TO 50 MPH. SOME CELLS MAY BEGIN TO ROTATE
WHICH A VERY LOW CHANCE OF AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A WEAK COLD FRONT WILL PUSH SOUTH OF THE AREA TUESDAY NIGHT. THE
COMBINATION OF COLD TEMPERATURES AND ELEVATED WINDS TUESDAY MORNING
MAY CREATE WIND CHILLS IN THE LOWER 20S...AND A WIND CHILL ADVISORY
MAY BE NEEDED.

BELOW NORMAL TEMPERATURES ARE EXPECTED WEDNESDAY THROUGH SATURDAY
MORNING WITH FREEZES POSSIBLE EACH NIGHT. HARD FREEZE CONDITIONS ARE
MOST LIKELY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY FROZEN PRECIPITATION THIS
MORNING. IF STORMS DEVELOP THIS AFTERNOON...SPOTTER ACTIVATION WILL
BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

In the hours before

Special weather statement, Jan 10, 7:21 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
721 AM EST MON JAN 10 2011

FLZ020>022-101250-
COLUMBIA-HAMILTON-SUWANNEE-
721 AM EST MON JAN 10 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
SUWANNEE...WESTERN COLUMBIA AND SOUTHEASTERN HAMILTON COUNTIES FOR
STRONG WINDS VALID UNTIL 750 AM EST...

AT 719 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF LURAVILLE...OR 11 MILES
WEST OF MAYO...MOVING EAST AT 50 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS AROUND LURAVILLE...DOWLING PARK...NEWBURN...MCALPIN...
LIVE OAK...WELLBORN...HOUSTON AND WHITE SPRINGS THROUGH 750 AM EST.
GUSTY WINDS OF 40 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3042 8279 3020 8268 3007 8307 3010 8312
      3011 8316 3010 8317 3010 8319 3011 8323
      3017 8324 3018 8325 3024 8325
TIME...MOT...LOC 1219Z 248DEG 53KT 3015 8321

SHASHY
Special weather statement, Jan 10, 7:54 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
754 AM EST MON JAN 10 2011

FLZ020>023-101330-
BAKER-COLUMBIA-HAMILTON-SUWANNEE-
754 AM EST MON JAN 10 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
SUWANNEE...NORTHERN BAKER...CENTRAL COLUMBIA AND SOUTHEASTERN
HAMILTON COUNTIES FOR STRONG WINDS VALID UNTIL 830 AM EST...

AT 752 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SUWANNEE VALLEY...OR 4 MILES
SOUTHEAST OF WHITE SPRINGS...MOVING NORTHEAST AT 50 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WINFIELD...WHITE
SPRINGS...WELLBORN...WATERTOWN...SUWANNEE VALLEY...LAKE CITY...FIVE
POINTS AND TAYLOR THROUGH 830 AM EST. ANOTHER STORM WAS LOCATED 5
MILES NORTH OF MCALPIN. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE. THE STORMS ARE EXPECTED TO
WEAKEN OVER THE NEXT HOUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3028 8305 3057 8235 3056 8225 3044 8220
      3043 8220 3040 8220 3036 8216 3032 8215
      3009 8285
TIME...MOT...LOC 1252Z 246DEG 55KT 3032 8263

SHASHY

The radar

The Jacksonville radar (KJAX), 47 km away, was scanning. The volume nearest the first event began at 13:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Baker

When
January 10, 8:10 AM EST
Where
Baker County, 0.6 mi W of Macclenny
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.280, -82.130

Penny size hail was reported in Macclenny.

Lightning, St. Johns

When
January 10, 11:00 AM EST
Where
St. Johns County, 1.51 mi SSW of Sampson Church
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.050, -81.510

A 62 year old make golfer was struck by lightning on the 8th hole of the St. Johns Golf and Country Club golf course. He was transported to the hospital for treatment. The time of the event was approximated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270360, 270359.